EconPapers    
Economics at your fingertips  
 

Scheduling of multi-class multi-server queueing systems with abandonments

Urtzi Ayesta (), Peter Jacko () and Vladimír Novák ()
Additional contact information
Urtzi Ayesta: CNRS, LAAS
Peter Jacko: Lancaster University

Journal of Scheduling, 2017, vol. 20, issue 2, No 2, 129-145

Abstract: Abstract Many real-world situations involve queueing systems in which customers may abandon if service does not start sufficiently quickly. We study a comprehensive model of multi-class queue scheduling accounting for customer abandonment, with the objective of minimizing the total discounted or time-average sum of linear waiting costs, completion rewards, and abandonment penalties of customers in the system. We assume the service times and abandoning times are exponentially distributed. We solve analytically the case in which there is one server and there are one or two customers in the system and obtain an optimal policy. For the general case, we use the framework of restless bandits to analytically design a novel simple index rule with a natural interpretation. We show that the proposed rule achieves near-optimal or asymptotically optimal performance both in single- and multi-server cases, both in overload and underload regimes, and both in idling and non-idling systems.

Keywords: Stochastic scheduling; Abandonment; Restless bandits; Index policy; Whittle index (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s10951-015-0456-7 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:jsched:v:20:y:2017:i:2:d:10.1007_s10951-015-0456-7

Ordering information: This journal article can be ordered from
http://www.springer.com/journal/10951

DOI: 10.1007/s10951-015-0456-7

Access Statistics for this article

Journal of Scheduling is currently edited by Edmund Burke and Michael Pinedo

More articles in Journal of Scheduling from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2021-02-11
Handle: RePEc:spr:jsched:v:20:y:2017:i:2:d:10.1007_s10951-015-0456-7